Tendinous disorders attributed to statins: A study on ninety-six spontaneous reports in the period 1990–2005 and review of the literature

Authors


Abstract

Objective

To date, statins have more often been considered a safe medication. However, with the wider use of statins, severe side effects have also been reported to occur in statin-treated patients, especially myositis and rhabdomyolysis. Currently, however, statin-associated tendon impairment has only been described anecdotally. The aim of this retrospective study was to evaluate tendon manifestations occurring in statin-treated patients.

Methods

All reports in which a statin was listed spontaneously as a causative suspect medication of tendon complications in the network of the 31 French Pharmacovigilance Centers from 1990–2005 were included in this study. Data collection included patient characteristics and tendon adverse effects (time to onset of adverse effects, pattern, site of injury, and outcome). The percentage of the reports was further calculated for each statin.

Results

Data were collected from 96 patients with a median age of 56 years; patients exhibited tendinitis (n = 63) and tendon rupture (n = 33). Tendinopathy more often occurred within the first year after statin initiation (59%). Tendon manifestations were related to atorvastatin (n = 35), simvastatin (n = 30), pravastatin (n = 21), fluvastatin (n = 5), and rosuvastatin (n = 5). Statin was reinitiated in 7 patients, resulting in recurrence of tendinopathy in all cases.

Conclusion

Our series suggests that statin-attributed tendinous complications are rare, considering the huge number of statin prescriptions. We suggest that prescribers should be aware of tendinous complications related to statins, particularly in risky situations, including physical exertion and association with medications known to increase the toxicity of statins.

Ancillary